Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Quad Cities, IA

July 19, 2018Keokuk County, Iowa

NWS Quad Cities, IA issued this special weather statement at Jul 19, 2018, 3:44 AM CDT for Keokuk County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 3:44 AM CDT (08:44 UTC)
Expired
Jul 19, 2018, 4:45 AM CDT
In force
61 min
Issued by
NWS Quad Cities, IA

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS83 KDVN 190844
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
344 AM CDT THU JUL 19 2018

IAC095-107-190945-
Keokuk-Iowa-
344 AM CDT THU JUL 19 2018

...THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT KEOKUK AND 
SOUTHWESTERN IOWA COUNTIES UNTIL 445 AM CDT...

At 337 AM CDT, radar indicated a slow moving cluster of 
thunderstorms with heavy rain centered near What Cheer, or near 
Sigourney. These storms were moving northeast at 10 mph.

Minor flooding of area creeks and streams is possible, as radar 
estimates have indicated rainfall of amounts over 2 inches has 
fallen since midnight. Additional rainfall amounts over 1 inch can 
be expected with rainfall rates as high as 1.5 inches per hour 
possible due to the slow moving storms.  

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

LAT...LON 4151 9241 4151 9230 4171 9230 4166 9196
      4127 9195 4118 9241
TIME...MOT...LOC 0837Z 239DEG 9KT 4138 9228 

$$

Sheets

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 19, 1:05 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 19, 1:05 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
105 AM CDT Thu Jul 19 2018

...06Z AVIATION UPDATE...

.UPDATE...
Issued at 945 PM CDT Wed Jul 18 2018

Radar trends indicate some virga/sprinkles have developed in mid
level clouds between OTM and CID in the past 90 minutes. As waa
increases tonight, more showers and eventually some storms will
develop on the theta e gradient that will move into the area from
Missouri and central Iowa.

Forecast is being updated to reflect the addition of sprinkles
ahead of the expected development of waa precipitation later
tonight.

&&

.SYNOPSIS...
Issued at 243 PM CDT Wed Jul 18 2018

A very pleasant summer day is at hand outside with the main warm
moist advection axis still well west of the area. This has resulted
in a mostly sunny day, and temperatures in the lower to mid 80s,
with dewpoints in the lower to mid 60s. For July, this is pretty
nice.  Thunderstorms earlier today were found along the elevated and
surface warm fronts, generally along the Missouri River. That
frontal zone will set up closer to our area tonight and Thursday.

&&

.SHORT TERM...(This Evening through Thursday Night)
ISSUED AT 243 PM CDT Wed Jul 18 2018

Tonight, dry weather should linger though the evening, as we are
discounting models that produce surface based convection beyond a
few isolated sprinkles in the north and southwest. This activity
should wane quickly if it forms. Otherwise, the night's rain chances
will wait for the wing of warm advection showers and storms arriving
after midnight from the west. These showers should be high based and
progressive, thus offering only beneficial rainfall potential.  By
morning, the Iowa side will see a scattered to broken area of storms
and showers moving northeast, reaching the Mississippi by mid to
late morning, and northwest Illinois by early afternoon. Again, this
activity should be high based, and mainly a rain and lightning
producer.  By afternoon, the threat for additional surface based
activity will be increasing in all areas. The afternoon and evening
will be acting on deep layer shear, and steeper mid level lapse
rates than earlier storms. Models have shifted south with the entire
system, especially the upper low for Thursday. That includes data
from ensemble GFS too, and I think this is a summer equivalent to
seeing a clipper shift south with a track the day prior to the
event. That will likely increase our chances for significant
rainfall compared to earlier runs and and forecasts, as well as
warrant cooler temperatures for highs Thursday and likely Friday.

Severe storms will bring a threat for damaging winds in short line
segments, and marginally severe hail (CAPE not too high). Tornadoes
cannot  be ruled out, though this will be tough to pin down
locations this far out, as low level backed winds will be required
for low level rotation to be intense.

ERVIN

.LONG TERM...(Friday through Wednesday)
ISSUED AT 243 PM CDT Wed Jul 18 2018

At the beginning of the period, the upper level low will slowly move
to the east.  Wrap around moisture and cold air will likely lead to
showers and some thunderstorms across the area.  Expect this
activity to be widely scattered through the period.  This low will
be slow to move out of the area as a wave moves north in front of it
along the east coast.  There will be chances for rain showers and
thunderstorms through the early part of the weekend.  One thing that
will be different are the dewpoints.  Drier air is expected, so
heavy rain is not expected from any of these showers.

Past Friday, much cooler and drier air is forecast for the area. The
weekend looks to be very beautiful again. Drier air and much cooler
temperatures.  The CPC outlook is for below average temperatures
next week.  We could see highs in the 70s most days.  A reprieve
from the heat.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 104 AM CDT Thu Jul 19 2018

Developing high-based showers and thunderstorms over central and
southeast Iowa will affect the terminals through the rest of
tonight and have this handled with TEMPO groups. There is low
confidence in how long these showers and thunderstorms will linger
into the daylight morning hours and for now have opted to mention
with vicinity wording. Overall, VFR conditions should prevail
through midday. Another round of more organized, and possibly
strong thunderstorms is then expected from mid afternoon into
early evening. Will initially have broad four hour windows with
prob30 wording to cover these, with later forecast updates likely able
to narrow down to more specific timing.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...08
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gibbs
AVIATION...Sheets
Hazardous weather outlook, Jul 18, 2:48 PM CDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
248 PM CDT Wed Jul 18 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-192000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
248 PM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible mainly west of the
Mississippi River tonight. Severe weather is not expected, but
lightning will be the main risk.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are possible across the area Thursday and Friday.
There is a potential for severe storms and the Storm Prediction
Center has placed a Slight Risk over much of the outlook
area Thursday. The main severe weather risk is damaging winds,
large hail, and locally heavy rainfall. An isolated tornado will
also be possible in the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

Haase/Sheets/Ervin

In the hours before

Special weather statement, Jul 19, 3:44 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
344 AM CDT THU JUL 19 2018

IAC095-107-190945-
Keokuk-Iowa-
344 AM CDT THU JUL 19 2018

...THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT KEOKUK AND
SOUTHWESTERN IOWA COUNTIES UNTIL 445 AM CDT...

At 337 AM CDT, radar indicated a slow moving cluster of
thunderstorms with heavy rain centered near What Cheer, or near
Sigourney. These storms were moving northeast at 10 mph.

Minor flooding of area creeks and streams is possible, as radar
estimates have indicated rainfall of amounts over 2 inches has
fallen since midnight. Additional rainfall amounts over 1 inch can
be expected with rainfall rates as high as 1.5 inches per hour
possible due to the slow moving storms.

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

LAT...LON 4151 9241 4151 9230 4171 9230 4166 9196
      4127 9195 4118 9241
TIME...MOT...LOC 0837Z 239DEG 9KT 4138 9228

Sheets

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:50 AM CDTSpecial Weather StatementDVNIowa40 min
Jul 19, 2:53 PM CDTSpecial Weather StatementDVNLinn37 min
Jul 19, 3:22 PM CDTSpecial Weather StatementDVNJones53 min
Jul 19, 4:05 PM CDTSevere Thunderstorm WarningDVNJones25 min
Jul 19, 4:39 PM CDTSpecial Weather StatementDVNJackson66 min
Jul 19, 4:50 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson, Jones25 min
Jul 19, 4:54 PM CDTTornado WarningDVNKeokuk51 min
Jul 19, 5:26 PM CDTTornado WarningDVNJefferson, Van Buren49 min
Jul 19, 5:59 PM CDTTornado WarningDVNVan Buren44 min
Jul 19, 6:23 PM CDTTornado WarningDVNLee, Van Buren67 min
Jul 19, 11:19 AM CDTSpecial Weather StatementDVNHancock, Henderson, McDonough41 min
Jul 19, 6:51 PM CDTSevere Thunderstorm WarningDVNScotland26 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.